+1. 215.677.3060 info@iacdworld.org

International Academy of Cosmetic Dermatology

ADVERSE DRUG REACTIONS ON THE SKIN

“Any rash can be due to any drug.”

It is an inescapable truth that more and more people — primarily the older population — are taking increasingly more over-the-counter and prescription medications.  New drugs for all types of disorders – high blood pressure, stomach ulcers, diabetes, high cholesterol, etc. — are appearing in the medical marketplace on an almost daily basis. Unfortunately, more and more adverse drug reactions, primarily on the skin and hair, have been occurring from many of these medications.

Who, for example, does not take aspirin? Tylenol®? Advil®? or Motrin®?  Who is not treated with an antibiotic when suffering from some bacterial  infection?  How many readers are being treated with a beta-blocker?  An ACE-inhibitor?  An antidepressant?  A cholesterol-lowering drug?  A non-steroidal anti-inflammatory drug for arthritis, aches, and pains?  There is not a medication in the marketplace that cannot give rise to some form of drug reaction in certain unfortunate sensitive individuals.

Significant facts include:
  • The incidence of drug reactions increases with age
    • Three times greater for older persons
    • Forty percent of people being over age 60
  • More than 100,000 hospitalized patients in the United States die from some type of adverse drug reaction, every year
  • More than 3 billion prescriptions are filled each year
  • More than 300,000 over-the-counter medicines are also available
  • Over $80 billion dollars are spent each year in treating the drug reactions due to these medications

The most common form of drug eruption is a measles-like form of rash called an exanthem.  Exanthems can be the result of a myriad number of drugs; primarily aspirin; penicillin and its derivatives such as ampicillin and amoxicillin; and a host of other antibacterial agents such as sulfa drugs.  Almost one-quarter of all drug reactions on the skin are the result of these antibacterial agents.  People allergic to sulfonamides can be allergic other sulfonamide derived agents, such as diuretics and hypoglycemic agents, but the crossover is not too common.  Rarely, does this crossover affect topical sulfonamides that are used in treating acne. In addition, many common products are sulfa-based. The sweeteners, Saccharin® and cyclamates, are sulfa drugs but not aspartame which is a constituent of Equal® and NutraSweet®.)

Many people develop itchy eruptions following exposure to the sun or sun beds, particularly after taking certain medications, commonly sulfonamides and sometimes quinolone based antimicrobials.  Photo-induced eruptions include xanthems, hives, and severe itching.

Muscle pains and aches have been reported from taking one of the so-called “statins:” the lipid-lowering medications such as Lipitor®, Pravachol®, Zocor®, and Mevacor®.  Unwanted side effects might include a metallic taste, dry mouth, itching, swollen gums, depression, or ringing in the ears.

Blisters (bullae) on the skin or in the mouth may be the result of adverse effects of various medications including phenobarbital, sulfa drugs, beta-blockers, ACE-inhibitors, and gold compounds.

Many drugs are responsible for excessive pigmentation (hyperpigmentation). Some of these are oral contraceptives, antibiotics (notably minocycline), and various chemotherapeutic drugs—those used to treat a variety of cancers.

Jerome Z. Litt, MD
Beachwood, OH, USA

To print, please download this PDF file